Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 2, 2020, 4:18 PM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2020, 4:18 PM MDT (22:18 UTC)
- Expired
- Jun 2, 2020, 5:58 PM MDT
- In force
- 100 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 3037 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WGUS53 KGLD 022218
FFWGLD
COC063-KSC181-030115-
/O.NEW.KGLD.FF.W.0007.200602T2218Z-200603T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
418 PM MDT Tue Jun 2 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Kit Carson County in east central Colorado...
West central Sherman County in northwestern Kansas...
* Until 715 PM MDT.
* At 418 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 8.
Interstate 70 in Colorado between mile markers 435 and 450.
Highway 385 between mile markers 177 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3946 10194 3934 10186 3911 10235 3923 10244
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
JRM2 follow-up statements
965
WGUS73 KGLD 022315
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
515 PM MDT Tue Jun 2 2020
COC063-KSC181-030115-
/O.CON.KGLD.FF.W.0007.000000T0000Z-200603T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Sherman KS-
515 PM MDT Tue Jun 2 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
SOUTHEASTERN KIT CARSON AND WEST CENTRAL SHERMAN COUNTIES...
At 513 PM MDT, Doppler radar indicated thunderstorms coming to an
end across the warned area. 1 to 3 inches inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
Expect sudden rises in normally dry creek beds in the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Burlington, Kanorado and Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 8.
Interstate 70 in Colorado between mile markers 435 and 450.
Highway 385 between mile markers 177 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3946 10194 3934 10186 3911 10235 3923 10244
FLASH FLOOD...RADAR INDICATED
$$
JRM023 WGUS73 KGLD 022358 FFSGLD Flash Flood Statement National Weather Service Goodland KS 558 PM MDT Tue Jun 2 2020 COC063-KSC181-030007- /O.CAN.KGLD.FF.W.0007.000000T0000Z-200603T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO-Sherman KS- 558 PM MDT Tue Jun 2 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KIT CARSON AND WEST CENTRAL SHERMAN COUNTIES IS CANCELLED... The heavy rain threat has shifted to the north of this area as a result a new flash flood warning has been issued that replaces the one previously in effect for Kit Carson and West Central Sherman counties. LAT...LON 3946 10194 3934 10186 3911 10235 3923 10244 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:55 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 2, 1:55 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 155 PM MDT Tue Jun 2 2020 .SHORT TERM...(This evening through Friday) Issued at 1235 PM MDT Tue Jun 2 2020 Tonight...strong to severe thunderstorms are expected to continue through this evening then dissipate by midnight. Low temperatures fall into the mid 50s to mid 60s. Wednesday-Wednesday night...another round of showers and thunderstorms are expected to move into the northwest 1/2 to 1/3 of the area in the mid to late afternoon hours from the northwest, continuing southeast across the remainder of the area through about midnight. Good upper jet support to keep the storms going after dark and we could see an MCS type event or organized convective cluster. High temperatures will be cooler compared to the past few days with readings in the upper 80s to low 90s. Low temperatures are expected to be in the mid 50s to low 60s. Thursday-Thursday night...as has been the case the past few days we will have another chance of afternoon and evening thunderstorms as another weather disturbance moves through under northwest flow aloft. High temperatures warm back up into the low to upper 90s. Low temperatures remain mild for this time of year with mid 50s to mid 60s. Friday...at present time it appears that we'll be thunderstorm free during the day but will have to watch the far western/northwest fringes closely as GFS advertising another disturbance approaching per 700-500mb relative humidity. High temperatures reach the mid 90s to around 100. .LONG TERM...(Friday night through Tuesday) Issued at 155 PM MDT Tue Jun 2 2020 Not much has changed from yesterday's discussion. The models are still showing an upper-level ridge building over the High Plains. With it, an upper-level close low will move up the west side of the ridge, from the SOCAL coast, and become an open wave by the time it reached the top of the axis. Towards the end of the period, this ridge will continue to move eastward while a low/trough moves into the Rockies region, from the PACNORWEST, behind it, along with its associated surface front. This pattern will produce mostly hot (middle to upper 90) and dry conditions for the period with the exception of Saturday, were we could see showers and thunderstorms related to the open wave, and Monday, were the showers and thunderstorms will be associated with the front. In addition, highs on Tuesday will drop into the lower 80s behind the front. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1105 AM MDT Tue Jun 2 2020 For KGLD and KMCK, vfr conditions are generally expected through the period. Both terminals could see showers and thunderstorms in the 20z-02z timeframe presently. Any thunderstorm will be capable of large hail, outflow wind gusts to 65 mph possibly creating blowing dust and reduced visibilities. Locally heavy rainfall is also possible. Thus, sub vfr conditions are possible during this time. After about 03z precipitation should be away from the terminals with northerly winds overnight becoming east around 15z Wednesday at speeds under 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 2, 2:07 PM MDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 207 PM MDT Tue Jun 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible across much of the Tri- State area through 10 PM MDT (11 PM CDT). The primary hazards will be hail up to the size of golfballs, wind gusts to 65 mph, landspout tornadoes and locally heavy rainfall. The strong and sudden wind gusts could produce blowing dust and reduced visibilities. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a Slight Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Wednesday. Large hail and damaging winds are the primary hazards. There is a Marginal Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Thursday. Large hail and damaging winds are the primary hazards. Near critical fire weather conditions are expected across far eastern Colorado Saturday and Sunday afternoon. Elevated fire weather conditions are expected across far eastern Colorado Monday and Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 2, 3:20 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
320 PM MDT Tue Jun 2 2020
KSZ001-013-022145-
Sherman KS-Cheyenne KS-
320 PM MDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND CENTRAL
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 345 PM MDT/445 PM
CDT/...
At 320 PM MDT/420 PM CDT/, a strong cold front was located along a
line extending from 12 miles south of St. Francis to 17 miles east
of Kanorado to 3 miles west of Goodland to 4 miles south of Ruleton.
Movement was southeast at 15 mph.
Winds in excess of 40 mph and reduced visibility due to blowing dust
are expected.
Locations impacted include...
Goodland, Ruleton and Edson.
This includes Interstate 70 in Kansas between mile markers 8 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
LAT...LON 3963 10148 3930 10146 3922 10151 3913 10173
3913 10187 3926 10205 3928 10205 3936 10183
3944 10178 3969 10179
TIME...MOT...LOC 2120Z 298DEG 14KT 3960 10173 3941 10172 3933 10177
3928 10191
DDTLocal storm report, Jun 2, 3:24 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM DUST STORM 1 SW GOODLAND 39.34N 101.73W
06/02/2020 SHERMAN KS NWS EMPLOYEE
RETIRED NWS EMPLOYEE REPORTED BLOWING DUST
AND VISIBILITY DOWN TO 1/4 MILE.
&&
KMKSpecial weather statement, Jun 2, 3:48 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM MDT Tue Jun 2 2020
KSZ013-014-027-028-022230-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
348 PM MDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...THOMAS...
LOGAN AND EASTERN SHERMAN COUNTIES UNTIL 430 PM MDT/530 PM CDT/...
At 348 PM MDT/448 PM CDT/, thunderstorm outflow was located along a
line extending from 13 miles northeast of Goodland to 9 miles
southwest of Brewster to 8 miles east of Wallace. Movement was east
at 25 mph.
Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust are possible.
Locations impacted include...
Colby, Brewster, Levant, Winona, Monument, Gem and Russell Springs.
This includes Interstate 70 in Kansas between mile markers 26 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
LAT...LON 3878 10154 3923 10154 3955 10165 3957 10088
3876 10087
TIME...MOT...LOC 2148Z 263DEG 23KT 3949 10154 3925 10145 3887 10145
JRMLocal storm report, Jun 2, 4:00 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TORNADO 10 S PECONIC 39.18N 102.18W
06/02/2020 KIT CARSON CO PUBLIC
BRIEF LANDSPOUT REPORTED LOOKING SOUTH FROM
THE ADVANTAGE AG OFFICE JUST EAST OF
BURLINGTON, COLORADO.
&&
KMKLocal storm report, Jun 2, 4:04 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 13 S WHEELER 39.57N 101.71W
06/02/2020 E0.25 INCH CHEYENNE KS PUBLIC
PEA SIZE HAIL AND HEAVY RAIN REPORTED JUST
NORTH OF THE CHEYENNE-SHERMAN COUNTY LINES.
&&
KMKSpecial weather statement, Jun 2, 4:13 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 413 PM MDT Tue Jun 2 2020 NEZ079-080-022230- Hitchcock NE-Dundy NE- 413 PM MDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND NORTHEASTERN DUNDY COUNTIES UNTIL 430 PM MDT/530 PM CDT/... At 413 PM MDT/513 PM CDT/, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Wauneta, or 19 miles southwest of Hayes Center, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Hitchcock and northeastern Dundy Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4017 10122 4020 10161 4035 10153 4035 10121 TIME...MOT...LOC 2213Z 272DEG 10KT 4035 10133 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:12 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jun 2, 12:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jun 2, 12:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Jun 2, 1:02 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 2, 1:26 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 49 min |
| Jun 2, 1:53 PM MDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| Jun 2, 2:26 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 27 min |
| Jun 2, 4:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jun 2, 5:55 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Jun 2, 2:11 PM MDT | Special Weather Statement | GLD | Sherman | 34 min |
| Jun 2, 2:28 PM MDT | Special Weather Statement | GLD | Sherman | 17 min |
| Jun 2, 2:39 PM MDT | Special Weather Statement | GLD | Sherman | 21 min |
| Jun 2, 3:03 PM MDT | Special Weather Statement | GLD | Sherman | 27 min |
| Jun 2, 3:20 PM MDT | Special Weather Statement | GLD | Sherman | 25 min |
| Jun 2, 3:48 PM MDT | Special Weather Statement | GLD | Logan, Thomas | 42 min |
| Jun 2, 5:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 58 min |
Nearby
Flash Flood Warnings in Colorado, 2020Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.